MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC. PHOTODYNAMIC BONE STABILIZATION SYSTEM; INTRAMEDULLARY FIXATION ROD, PRODUCT CODE QAD

ILLUMINOSS MEDICAL, INC. PHOTODYNAMIC BONE STABILIZATION SYSTEM; INTRAMEDULLARY FIXATION ROD, PRODUCT CODE QAD
Catalog Number USSL-1700260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 03/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Root cause investigation: a medical oversight review was held on (b)(6) 2024.The complaint information and x-rays were reviewed.The team was able to confirm that the implant broke due to an insufficient filled diameter for use as a stand along implant in the humerus (<13mm).In the humerus a minimum of a 13mm canal diameter is required for stand-alone use without a plate because the strength of the implant correlates with the implant diameter.The reviewing physician observed that the intra- op and post-op x-rays show the fracture is not fully reduced, and the canal is offset which reduced the diameter of the implant even more at the fracture site.This offset created a stress riser in the implant at the fracture site and bone canal walls were not well aligned.The intra operative x-rays were analyzed and the diameter of the canal was measured at the fracture site and found to be about 9mm in diameter.This canal diameter is less than the minimum 13mm canal diameter required to use the illuminoss without a plate in the humerus.This caused the diameter of the implant at the location of the break to be about 8 to 9 mm in width.As the implant diameter did not meet the minimum size, combined with the offset reduction causing a stress riser at the fracture location, the implant broke because it did not have the diameter and thus strength required to provide stabilization in this case.Dhr review: the dhr of the device used in the procedure, 17x260mm implant lot 431111 was reviewed and found to be in specification at the time of manufacture and release.Returned product evaluation not available as the patient changed to a different surgeon for their revision surgery so it is unknown if the device remains implanted or was removed.Ifu review and potential for user error the instructions for use (900356 rev x) states risks include "loosening, bonding, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation", so this risk is captured in the labeling.In the surgical technique guide for humerus, radius & ulna (900510 rev e) notes in implant sizes section "note: in the humerus, a minimum canal diameter of 13 mm is required for stand-alone use of the implant as a load bearing indication.Utilize fda cleared plates in conjunction with the implant in those cases where the implant will not achieve 13mm in diameter in the area of fracture" the distal portion of the humerus canal including the distal edge of the fracture is less than 13mm in diameter, resulting in an implant of less than 13mm in diameter.Therefore, the use of illuminoss implant in this situation is not per the instruction for use and the surgical technique guide and is off label use, and this use error caused the device failure.Conclusion: the root cause of the implant failure in this situation was due to an insufficient filled diameter for use as a stand along implant in the humerus (<13mm) and the canal is offset in its reduction which reduced the diameter of the implant at the fracture site even more.This offset created a stress riser and combined with the insufficient implant diameter, caused the implant failure.
 
Event or Problem Description
A 17x260mm implant was implanted in a traumatic humerus fracture with four screws on (b)(6) 2024.About a month post op the implant broke and the fracture lost stabilization.The patient had a revision surgery performed with another surgeon so the patient outcome is unknown.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
INTRAMEDULLARY FIXATION ROD, PRODUCT CODE QAD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC.
993 waterman ave
providence RI 02914
Manufacturer (Section G)
ILUMINOSS MEDICAL INC.
993 waterman ave
providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key19822079
Report Number3006845464-2024-00016
Device Sequence Number8709366
Product Code QAD
UDI-Device IdentifierM986USSL17002600
UDI-PublicM986USSL17002600
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberUSSL-1700260
Device Lot Number43111
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2024
Initial Report FDA Received Date07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/21/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale